Illinois, 2017

Hail and Damaging Wind in Illinois, July 16, 2017

July 16, 2017 · NWS LOT · 3 events in 2 counties and zones

Scattered thunderstorms moved across parts of northern Illinois during the early morning hours of July 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across parts of northern Illinois during the early morning hours of July 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 16, 12:16 AM CST, 0 minutes earlier.

Area forecast discussion, Jul 16, 12:16 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
116 AM CDT Sun Jul 16 2017

.UPDATE...
914 PM CDT

No significant changes to forecast thinking for the overnight
period. A broken line of thunderstorms with sporadic severe
reports associated with it continues to progress southward across
central Wisconsin ahead of a cold front. The remnants of this line
should be approaching the state line around or a bit after
midnight. With the DVN 00z RAOB showing a significant amount of
MLCIN and also a pretty stout/warm EML base at 700 mb, as well as
unfavorable diurnal timing of the convection moving southward,
expect that it will be on a weakening trend. Have kept PoPs in
slight to chance range (highest near WI border) for potential of a
few isolated to widely scattered showers and storms making it
into the CWA and drifting southward. If any storm can sustain and
tap into the available elevated instability in the presence of
moderate deep layer shear, can't rule out an isolated gusty wind
and hail risk. However, the overall strong/severe risk appears
quite limited and many areas are likely to stay dry through the
night. Will continue to monitor near term radar and satellite
trends.

RC

&&

.SHORT TERM...
300 PM CDT

Through Sunday...

Main forecast concerns/challenges are with thunderstorm chances
late this evening and overnight mainly across far northern
Illinois, and additional chances on Sunday south of I-80.

In the near term, quiet and dry conditions in place across the
area as high pressure is in place. Surface high has been shifting
to the south and will continue to do so this afternoon into the
evening. As this occurs, surface gradient will continue to
strengthen as well as southwest/west winds. Any lake cooling
should actually end this afternoon as the lake breeze retreats,
and air temps around 80 push towards the shore. Diurnal CU has
already begun to diminish, however, am watching upstream shortwave
energy usher in some mid level cloud cover from southern WI. Some
diminishing of this cloud cover may occur, but think enough will
hold together to support at least partly cloudy skies into this
evening.

Thunderstorm chances late this evening will be tied to upstream
surface low and associated boundary over northern WI. Should begin
to see convection develop along these surface features as
stronger mid level energy pushes over the next couple of hours.
Steering flow and southward movement of these features will help
any developing showers and thunderstorms to move south toward
northern Illinois in the 5-6z time frame. While this is occurring,
fairly unstable environment will also move into northern
Illinois, which not only supports the chance for this precip to
move into the CWA but also keeps some concern for some stronger
storms. Most hires/short term guidance in fair agreement with any
precip that approaches far northern Illinois late this evening to
be on a diminishing trend. This makes sense conceptually, and
given the time of the night. However, approaching strong
instability/steep mid level lapse rates does raise the concern for
this possible stronger development. So although do think a
diminishing trend will be favored, will continue to monitor for at
least an isolated stronger storm and hail/wind threat tonight
mainly for areas near the IL/WI border. The diminishing trend and
likely isolated to widely scattered nature of any precip does
limit pops tonight, and so have maintained only chance pops.
Whatever moves through the CWA should continue to diminish as it
drifts south through the overnight hours.

Additional thunderstorm chances on Sunday will be dependent on
where the southward moving boundary sets up. At this time, it does
appear to be right on the edge of the CWA south of the Kankakee
river. If storms develop along this area, they could pose a brief
strong/severe threat in the afternoon before shifting to the
south. The window for severe weather in our area appears to be
small, with most locations staying dry for much of Sunday.

Rodriguez

&&

.LONG TERM...
250 PM CDT

Sunday night through Saturday...

High pressure will result in relatively benign weather Sunday
night through Tuesday with more active weather returning around
midweek.

By Sunday night, expect the cold front that passed through earlier
in the day to settle along the Ohio Valley with an expansive high
building into the western Great Lakes region. Aloft, strong upper
ridge will be in place over the Dakotas and far Upper Midwest with
the local area falling lee of the upper ridge axis with northwest
flow aloft. Temperatures are expected to remain slightly below
normal Monday with onshore flow near the lake holding temperatures
in the mid 70s while inland highs will top out around 80. By
Tuesday, flattening upper ridge will continue to spread east
across the Great Lakes and will allow for much warmer temperatures
into the upper 80s and low 90s.

Weather looks to become more active Wednesday through Saturday as
we enter a ring of fire setup as a frontal boundary stalls over
the region and several low amplitude impulses ride along the
northern periphery of the upper ridge. Warm, muggy, and unstable
conditions are expected but details in the specifics on
thunderstorm timing and location remains low at this distance and
will likely remain so given the weak forcing in place.

Deubelbeiss

&&

.AVIATION...
For the 06Z TAFs...

The concerns with the aviation forecasts today are:

- Showers and at least nearby storms likely in the period 08Z-10Z
  for ORD, and possible for MDW between 0830Z-1030Z

- Wind shift probable with the rain, and then a light wind speed
  period, before turning northeast after daybreak.

- Brief period of IFR looking more probable during the mid-late
  morning.

A broken line of storms will continue to move south across
northern Illinois early this morning with a gradual fade in
intensity. At least some outflows turning winds north are
expected at northern airports, including ORD around 07Z, and may
reach MDW and GYY as well. Behind any of these showers/storms and
associated outflows, winds may be somewhat variable and light
through sunrise, before turning north-northeast with a cold front.
Gusts are likely to begin by mid-morning with gusts to 17-20 kt
at times at ORD and MDW.

Given the moist air in place and these winds turning off the lake,
a brief period of IFR cloud bases has been advertised by guidance
after sunrise and looks like it could come to fruition. Cloud
bases could be lower than the 900 ft in the current TAF and
confidence is low on just how low they will get and for how long.
But confidence in IFR is medium, and confidence in the trend being
up into the afternoon is high.

MTF

&&

.MARINE...
250 PM CDT

Fresh south to southwest flow across Lake Michigan today will
begin to turn northerly overnight and increase to 25 to 30 kt
behind a cold front sagging south across the lake. Scattered
showers and thunderstorms will be a possibility along the front as
it makes its way down Lake Michigan. Winds will remain moderately
strong through late Sunday evening, then diminish Sunday night
into Monday as high pressure builds over the western Great Lakes.
Winds will be light enough on Monday for lake breezes to develop
over much of the lake resulting in onshore flow. Southerly flow is
expected to overspread the lake by Tuesday as the ridge axis
shifts southeast and another frontal trough pushes towards the
western Great Lakes through midweek.

BMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ006-ILZ014...10 AM Sunday to 7 AM
     Monday.

IN...Beach Hazards Statement...INZ001-INZ002...1 PM Sunday to 7 AM
     Monday.

LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742...10 AM Sunday to 4
     AM Monday.

     Small Craft Advisory...LMZ743-LMZ744-LMZ745...1 PM Sunday to 4
     AM Monday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 15, 9:07 PM CST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1007 PM CDT Sat Jul 15 2017

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
170315-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
1007 PM CDT Sat Jul 15 2017 /1107 PM EDT Sat Jul 15 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...Overnight.

WEATHER HAZARDS EXPECTED:
  Limited Thunderstorm Risk...with an associated:
      Limited Hail Risk...up to nickel to quarter size.
      Limited Thunderstorm Wind Damage Risk...up to 50 to 60 MPH.

Flooding will continue along portions of the Fox and Des Plaines
rivers.

DISCUSSION:

A broken line of thunderstorms over central Wisconsin will drop
south into northern Illinois overnight. Thunderstorms will likely
be in a weakening phase or beginning to weaken around this time,
but there could still be a couple isolated strong to severe
thunderstorms that make it into areas mainly north of Interstate 88
in Illinois.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Limited Thunderstorm Risk.
  High Swim Risk.
Tuesday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Wednesday and Thursday...
  Limited Thunderstorm Risk.
  Elevated Excessive Heat Risk.
Friday...
  Limited Thunderstorm Risk.

Flooding will continue along portions of the Fox and Des Plaines
Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely not be needed overnight.

GENERAL STORM MOTION OF THE DAY:

Moving southeast at 25 to 35 mph.

&&

LMZ740>745-170315-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
1007 PM CDT Sat Jul 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...Overnight.

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Limited Thunderstorm Risk.
  Hazardous Conditions for Small Craft are likely.
Tuesday through Friday...
  Limited Thunderstorm Risk.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-170315-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
1007 PM CDT Sat Jul 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...Overnight.

There is a chance of thunderstorms. Some of the thunderstorms could be
strong to severe.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There will be periodic chances for thunderstorms Tuesday through
Thursday.

&&

RC

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jul 15, 11:50 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
1250 AM CDT SUN JUL 16 2017

ILZ003>006-160645-
Lake IL-Boone IL-McHenry IL-Winnebago IL-
1250 AM CDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAKE...NORTHERN
WINNEBAGO...MCHENRY AND BOONE COUNTIES UNTIL 145 AM CDT...

At 1247 AM CDT, Doppler radar was tracking strong thunderstorms
along a line across far southern Wisconsin. Movement was southeast
at 30 mph.

At least dime size hail and winds in excess of 40 mph will be
possible with the strongest storms in this line.

Locations impacted include...
Arlington Heights, Palatine, Buffalo Grove, Wheeling, Beloit,
Mundelein, Algonquin, McHenry, Vernon Hills, Woodstock, Loves Park,
Machesney Park, Grayslake, Libertyville, Lake Zurich, Round Lake,
Antioch, Wauconda and Fox Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4250 8804 4215 8795 4215 8803 4237 8940
      4250 8940
TIME...MOT...LOC 0547Z 325DEG 27KT 4280 8966 4257 8818

MTF

The radar

The Milwaukee radar (KMKX), 67 km away, was scanning. The volume nearest the first event began at 06:15 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, McHenry

When
July 16, 12:16 AM CST to 12:18 AM CST
Where
McHenry County, Wonder Lake
Measured
1.75 in hail
Reported by
Public
Coordinates
42.380, -88.350

Quarter to golf ball size hail was reported in Wonder Lake.

Hail, Ogle

When
July 16, 2:20 AM CST
Where
Ogle County, Monroe Center
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
42.100, -89.000

Thunderstorm Wind, Ogle

When
July 16, 2:48 AM CST
Where
Ogle County, 1 mi N of Rochelle
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.934, -89.070

Several tree limbs 4 to 5 feet long and 5 to 6 inches in diameter were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717535, 717534, 717536.